Some time ago, someone on the forum said that the palpitations they had when overmedicated/hyper were different from those they got when undermedicated/hypo. Does anyone else experience this and if so what is the difference? Thanks.
Palpitations: Some time ago, someone on the forum... - Thyroid UK
For me, when hypo, I get a "pause" in my regular beat. If you think of the ticking of a clock, it should be regular, and constant. When hypo, mine is beat-beat-beat-pause-beat-beat-beat, etc. Very intermittent, and I usually only notice it when it wakes me while sleeping.
When overmedicated, the beat is not regular at all, but erratic. If each parenthesis represents one normal clock tick, then it would be written as (beat-beat) beat beat (beat-beat-beat) beat beat, etc.
Curious to see if others have the same experience.
Thanks for replying. I like your descriptions. I get the missing beat which is like a flutter when the heart catches up. Sometimes I am more aware of it though not sure if it is linked to medication. When hyper I get a rapid, racing heartbeat. I am interested in knowing how palpitations feel when hypo as I am not sure if I have ever experienced that!!
Hi Make sure it is not atrial fibrillation as commonly early onset with thyroid disease. Pulse,/ heart rate checked 3 times a day , especially when a problem. If odd then ask gP for a home monitor for heart, 24 hour but 7 day better.
Thanks Jackie. I did have a heart monitor done and that's when they said the 'missed heartbeat' thing was quite common and nothing to worry about!
I am still wondering what palpitations when hypo are like, if indeed they are different from other kinds!!
That's interesting. I hadn't thought of that. Thanks.
No, they are no different as my A.F was undiagnosed for a long time because of my thyroid.Make sure you see a good endo.
You can get atrial fibrillation for many other reasons too. I had it terribly after my mother died and buried memories of abuse surfaced. AFib is a symptom of PTSD. The more intense the memories became the worse the heart palpitations. After a while they dissipated, well, until I recently tried LT3 again.
My overmedicated heart palpitations were a combination of a more rapid heart rate (68 to 72) and a pounding heart rate. My normal heart rate is 56 to 60. It literally felt as if my heart would burst through my chest. I know that's a physical impossibility yet it felt like it.
I remember once making the bed and having to stop to catch my breath. I pressed my hand to my chest and felt my heart beating in my chest. Soon after I had to lower my dose because my dumb-dumb doctor refused to do it.
For me my under medicated palpitations are more subtle, missing beats and my heart rate lowers. It used to be 42 beats per minute! Yikes! And no doctor ever said a thing about it for years. My low heart rate started at 24 years old after I was diagnosed with tuberculosis. I understand TB can be a precursor to hypothyroidism.
Thanks Lionyx. I suppose it is kind of logical - if you are undermedicated your heart goes slower and if overmedicated it goes faster!! At 42 bpm, I think I would be flat on my back. For me 70 is normal and seems to stick there whatever, so probably as doctor said, no problems with that.
I think you highlight the fact that there are lots of different causes of palpitations!
When I am hyper I get palps and drenching sweats without exertion. If I am under I get some palps, but it is only with exertion.
Ah yes, me too on the drenching sweats without exertion for overmedicated.
When under medicated (It's interesting the word overmedicated is one word and undermedicated is not. I wonder when the dictionary will change.) I get the heart palps even while walking around. I don't need to exercise.
I've never noticed the spelling thing. I do both as one word or hyphenate.
They are just so scary, my friend says she coughs when she gets one, I tend to hold my breath in expectation, then battle thoughts of heart problems, then the anxiety mounts which then causes more palpitations. Learning to remember its my thyroid talking and I dont get so many thank goodness. My friend without thyroid problems got a lot when she was going through a stressful period in her life but hardly has them now.
When I'm overmedicated my pulse goes as high as 160 odd and I get sweats and breathless. It doesn't take much either, seems like a fine line. Been to A & E an few times.
Not what you're looking for?
You may also like...
Today I have had bad palpitations again which I have not had for a while, could the few
getting palpitations. At first it was in the afternoon and evening but now I can detect them any...
over medicated still. Does anyone know if these symptoms can also appear when thyroxine is too low?...
get palpitations if I’m hypo? Can I be ‘that’ hypo with those levels? Can we even tell if I’m hypo...
Hi, I've joined this forum to see if anyone else has problems with palpitations on levothyroxin....